Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 209, NWS Blacksburg, VA

August 4, 2003Bedford County, Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2003, 11:47 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 11:47 PM EDT (03:47 UTC)
Expired
Aug 5, 2003, 12:15 AM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS51 KRNK 050347
SVRRNK
VAC019-031-680-050415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  LYNCHBURG IN CENTRAL VIRGINIA
  EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1215 AM EDT.

* AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FOREST...MOVING NORTH AT 30 MPH.

* SOME LOCATIONS THREATENED THROUGH 1215 AM EDT INCLUDE
  FOREST...
  LYNCHBURG...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3731 7944 3725 7922 3742 7917 3749 7934

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:25 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 4, 10:25 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1025 PM EDT MON AUG 4 2003

MAIN CONCERNS WITH FUTURE OF ORGANIZED TSRA ALONG THE WRN SLOPES AND
NEW DEVELOPMENT JUST E OF THE BLUE RIDGE NEAR MTV. ALTHO INSTAB NOT
ALL THAT IMPRESSIVE APPEARS DYNAMICS ENOUGH TO CONT MARGINAL SVR
THREAT A BIT LONGER WITH MORE EMPHASIS ON FLOODING BEFORE ACTIVITY
LIKELY WEAKENS TOWARD MIDNIGHT. THUS PLAN TO LET GOING SVR WATCH
CONT A BIT LONGER AND HOLD UPDATE UNTIL CAN EITHER CANCEL OR LET
WW838 EXPIRE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Aug 4, 6:48 AM EDT, 16 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND
SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS DAMAGING WIND GUSTS.
IN ADDITION...ISOLATED AREAS MAY SEE VERY HEAVY RAINFALL OF 2 TO 3
INCHES FROM CLUSTERS OF THUNDERSTORMS. PLEASE SEE THE LATEST SEVERE
WEATHER OUTLOOK...SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...MAINLY
LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

06

In the hours before

Special weather statement, Aug 4, 8:35 PM EDT, 3 hours 12 minutes before
VAZ007-WVZ042>045-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT MON AUG 4 2003

...BROKEN LINE OF STORMS APPROACHING SOUTHEAST WEST VIRGINIA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY SOUTHEAST INTO
PARTS OF THE GREENBRIER VALLEY BETWEEN 8:45 PM AND 10:00 PM. SOME OF
THESE STORMS MAY HAVE THE CAPABILITY TO PRODUCE WINDS TO 60 MPH
ALONG WITH SOME HAIL. OTHER ISOLATED THUNDERSTORMS...FORMING AHEAD
OF THE LINE...COULD ALSO BECOME STRONG...TO SEVERE QUITE QUICKLY AS
THEY MOVE NORTHEAST INTO TAZEWELL AND MERCER COUNTIES. IN
ADDITION...VERY HEAVY RAIN WILL ACCOMPANY ANY OF THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS OF UP TO TWO INCHES IN AN HOUR MAY
ALSO PRODUCE SOME LOCALIZED FLASH FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Aug 4, 10:15 PM EDT, 1 hour 32 minutes before
VAZ007-009>013-018>020-WVZ042>045-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS CONTINUING TO MOVE SLOWLY EAST...

A BROKEN LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL...GUSTY
WINDS TO 40 MPH...AND SOME SMALL HAIL WILL CONTINUE TO PUSH SLOWLY
EAST INTO WESTERN VIRGINIA THROUGH MIDNIGHT. LOOK FOR THE STRONGEST
STORMS TO AFFECT SOUTHEAST WEST VIRGINIA AS WELL AS THE MOUNTAIN
EMPIRE REGION DURING THE NEXT HOUR...BEFORE THE STORMS SHIFT EAST
INTO THE VIRGINIA HIGHLAND COUNTIES...AND WESTERN NEW RIVER VALLEY
AFTER 11:00 PM. IN ADDITION...RAINFALL RATES OF UP TO TWO INCHES IN
AN HOUR MAY CAUSE LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND
POOR DRAINAGE AREAS. THE STORMS ARE EXPECTED TO FINALLY WEAKEN BY
MIDNIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN AFFECT FOR THE WESTERN
PORTIONS OF THE AREA UNTIL MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JH
Local storm report, Aug 4, 11:04 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM                              VA   WIND DAMAGE
08/04/03   FRANKLIN                       TREES DOWN ON MUDDY FORK
                                          RD, SE FRANKLIN COUNTY.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:05 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
Aug 4, 10:21 PM EDTFlash Flood WarningRNKTazewell3 hr
Aug 5, 12:06 AM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington39 min
Aug 5, 12:13 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
Aug 5, 1:01 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin59 min
Aug 5, 2:33 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, City of Radford57 min
Aug 5, 2:34 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford56 min
Aug 5, 2:39 PM EDTSevere Thunderstorm WarningRNKRoanoke36 min
Aug 5, 2:48 PM EDTSevere Thunderstorm WarningRNKBotetourt57 min
Aug 5, 3:21 PM EDTSevere Thunderstorm WarningRNKFloyd24 min
Aug 5, 3:39 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem51 min
Aug 5, 3:54 PM EDTSevere Thunderstorm WarningRNKBedford66 min
Aug 5, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin62 min
Aug 5, 6:22 PM EDTSevere Thunderstorm WarningRNKHalifax23 min
Aug 5, 6:23 PM EDTSevere Thunderstorm WarningRNKHalifax52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.